Skip to content
Decline
avatar
annenana posted:
My mother is in a home for the last 7 years. In the last month her behavior has changed dramatically. She has become very angry to the point that she punches walls, throws and breaks anything and everything. She flushes anything down the toilet ex: flowers, pull ups etc. What can I do at this point?
Reply
 
avatar
cjh1203 responded:
Hello Annenana-

The change in your mother's behavior must be so hard to see. Does her doctor have any suggestions?

Here are a couple of articles that might be of some help:

http://www.alz.org/care/alzheimers-dementia-aggression-anger.asp

http://www.webmd.com/alzheimers/alzheimers-aggression

Have there been any recent changes in her medications or in her surroundings, or anything else? Has she been checked for a urinary tract infection or other health problems? Could she be in any pain or discomfort?

Maybe you could enlist the help of the staff and try to determine if there's anything in particular that precedes these episodes. Sometimes, just watching and paying close attention can give clues to behavior like this. For instance, does it just happen at bath time, or when someone turns off the TV or radio, or when she sees a particular person, or is asked to do one certain thing?

Is it possible that someone at the facility is treating her badly?

The drugs that are given to Alzheimer's patients to try to control violence and aggression can have serious side effects, so if you can find an underlying cause for the change in her behavior, that's the best thing. If not, though, sometimes the drugs become necessary, and the benefit outweighs the risk.

I'm sorry I can't offer more help, but I hope you'll come back and let us know how she's doing.

Best wishes-
Carol
 
avatar
annenana replied to cjh1203's response:
Thank You Carol for your reply. She does have constant urinary tract infections but is treated for it every time. We are waiting to see A specialist for the infections and also waiting for a psychiatrist evaluation. She gets her violent outbursts usually around late afternoon and they have her on medications twice a day for calming her but doesn't help much. I will check the links you sent me .Thanks for all of your help.
 
avatar
cjh1203 replied to annenana's response:
Annenana, if it usually starts late in the afternoon, it could be Sundowning Syndrome. Has anyone mentioned that to you?

Here are a couple of articles that discuss it:

http://www.webmd.com/alzheimers/guide/sundowning-causes-symptoms-treatments

http://www.mayoclinic.org/diseases-conditions/alzheimers-disease/expert-answers/sundowning/faq-20058511

Sometimes, drugs used to treat sundowning or agitation can have the side effect of increased agitation. You might try doing a search for the medications she takes, to see what possible side effect they have. You could also try taking a list of all her medications to a pharmacist, to see if any of them are inappropriate for your mother, or if there are interactions that could cause problems. Pharmacists can be more knowledgeable about things like that than doctors, since it's their field of expertise.

I hope you get some answers and help soon.

Carol


Featuring Experts

Judith L. London, Ph.D. announces the publication of her second book, Support for Alzheimer's and Dementia Caregivers: The Unsung Heroes , with...More

Helpful Tips

Alzheimer Awareness Week- Nurture IndependenceExpert
Today, July 12th, ends Alzheimer Awareness Week and it was more than coincidental that it coincided with July 4th, Independence Day. ... More
Was this Helpful?
15 of 25 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.